New York, 2009

Hail and Heavy Rain in New York, July 24, 2009

July 24, 2009 · NWS BGM · 3 events in 3 counties and zones

An upper level low pressure system with cold air aloft helped to develop scattered showers and thunderstorms across central New York. Along with heavy rain, a few of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level low pressure system with cold air aloft helped to develop scattered showers and thunderstorms across central New York. Along with heavy rain, a few of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 2:04 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 24, 2:04 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT FRI JUL 24 2009

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT BRING AN END
TO OUR SHOWERS AND STORMS OVERNIGHT. LOW PRESSURE OVER THE GREAT
LAKES WILL PUSH A FRONT THROUGH THE AREA LATE SATURDAY AND BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SHRT WV MVG THRU WRN NY ATTM HELPING TO TRIGGER SCT SHWRS AND
STORMS OVER THE AREA. ELECTED TO KEEP LIKELY POS FOR A FEW HRS
THIS EVE MAINLY DUE TO THE GOOD CVRG OF THE STORMS CRNTLY ON THE
RADAR MOSAIC. LTR THIS EVE...SHRT WV PULLS NE AND THE AREA COMES
UNDER AN ANREA OF WEAK DVM BRINGING AN END TO THE SHWRS AND EVEN
ALLOWING THE SKIES TO CLR. HIER DEW PTS WITH MOD CROSSOVER TEMPS
WILL WORK WITH LGT WINDS TO ALLOW CNSRBL FOG TO FORM OVRNGT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY /...

SRT WV RDG AND DRIER AIR BLDS FOR SAT AHD OF THE NEXT SHRT WV.
THIS NEXT WV LOOKS QUITE STRONG AND HAS A SFC REFLECTION IN THE
FORM OF AN OPEN WV AND SHRP SFC TROF. THIS SHD TRIGGER A BKN LINE
AND AREA OF SHWRS AND TRWS LATE SAT AND SAT NGT AS IT ROTATES
THRU THE OLD CLSD LOW. FNT STALLS AND WEAKENS SUN AS IT BECOMES
PARALLEL TO THE LOW LVL FLOW. THIS SHD RESULT IN CONT SHWRS AND
TRWS DURING THE DAY.

ON SUN...UPR LOW FINALLY BEGINS TO LIFT NWRD IN RESPONSE TO THE
WRN ATLANTIC RDG...WHICH BEGINS TO SHOW SIGNS OF BLDG WWRD. THIS
ALLOWS THE FCST AREA TO FNLY SEE SOME BLDG HGTS AND WRMR AIR.
HWVR...CYCLONIC FLOW CONTS OVER THE FCST AREA SO THE THREAT OF SCT
CONV CONTS...ESP IN THE AFTN WITH MAX HTG. ON MON...FLOW BECOMES A
BIT FLATTER AS THE RDG CONTS TO BLD...BUT STILL SOME RIPPLES
PASSING BY MAY HELP TO TRIGGER AFTN CONV.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THIS PERIOD WILL BE CHARACTERIZED BY A MOIST SOUTHWESTERLY FLOW
PATTERN...AS A RIDGE SLOWLY BUILDS TOWARDS US FROM THE WESTERN
ATLANTIC...AND A TROUGH GRADUALLY FILLS ACROSS THE GREAT LAKES
REGION. THIS GENERALLY SPELLS NEAR NORMAL TEMPERATURES (DAYTIME
HIGHS NOT FAR FROM 80)...AND A DAILY CHANCE OF SHOWERS OR
THUNDERSTORMS.

FROM THIS EARLY VANTAGE POINT...THE MOST WIDESPREAD SHOWERS MAY
COME LATER WEDNESDAY AND THURSDAY...AS A SLOW MOVING FRONT
APPROACHES THE REGION. FOR THE REST OF THIS TIME FRAME...SHOWERS
SHOULD BE MORE SCATTERED IN NATURE...AND CONCENTRATED MOSTLY
DURING THE AFTERNOON OR EVENING HOURS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MOSTLY VFR EXPECTED THROUGH 18Z SATURDAY...WITH PERHAPS BRIEF
RESTRICTIONS IN PASSING SHOWERS/THUNDERSTORMS THIS AFTERNOON.

THE ONLY OTHER SIGNIFICANT ISSUE THIS PERIOD IS KELM LATE
TONIGHT/EARLY SATURDAY...WHEN A PERIOD OF IFR FOG IS FORESEEN.
THIS FOG SHOULD BURN OFF BY MID-MORNING SATURDAY.

WEST TO SOUTHWEST WINDS AROUND 10 KT THIS AFTERNOON...SHOULD
BECOME LIGHT AND VARIABLE OVERNIGHT...THEN PICK UP AGAIN BY MIDDAY
SATURDAY TO 10-15 KT FROM THE SOUTH.

OUTLOOK...

SAT NGT AND SUN...RESTRICTIONS LIKELY DEVELOPING...AS
SHOWERS/POSSIBLE THUNDERSTORMS MOVE IN.

MON AND TUE...MAINLY VFR RETURNS...BUT BRIEF RESTRICTIONS POSSIBLE
IN AFTERNOON/EVENING THUNDERSTORMS. EARLY MORNING RESTRICTIONS
ALSO POSSIBLE IN FOG...MOSTLY KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...MLJ
AVIATION...MLJ
Hazardous weather outlook, Jul 24, 1:51 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 AM EDT FRI JUL 24 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250700-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
251 AM EDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON.
A FEW OF THESE STORMS WILL PRODUCE PEA SIZED HAIL...WIND GUSTS OF 30
TO 40 MPH...AND TORRENTIAL DOWNPOURS. ISOLATED SEVERE
THUNDERSTORMS ARE A POSSIBILITY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 1:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT FRI JUL 24 2009

NYZ022-241930-
STEUBEN NY-
244 PM EDT FRI JUL 24 2009

...STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL STEUBEN COUNTY...

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HARTSVILLE...AND MOVING
  EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HARTSVILLE AT 300 PM EDT...
  HORNELL AND NORTH HORNELL AT 310 PM EDT...
  CANISTEO AT 315 PM EDT...
  FREMONT AT 320 PM EDT...
  BUENA VISTA AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

HEDEN
Special weather statement, Jul 24, 1:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT FRI JUL 24 2009

NYZ015>017-022-241930-
CAYUGA NY-SENECA NY-STEUBEN NY-YATES NY-
246 PM EDT FRI JUL 24 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA...NORTHEASTERN
STEUBEN...SOUTHWESTERN CAYUGA AND YATES COUNTIES...

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR YATESVILLE...AND MOVING
  EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILO MILLS AND PENN YAN AT 300 PM EDT...
  MILO CENTER AND BELLONA STN AT 305 PM EDT...
  MAYS MILLS AND HIMROD AT 310 PM EDT...
  DRESDEN AT 315 PM EDT...
  WILLARD AND KENDAIA AT 325 PM EDT...
  ROMULUS AND OVID AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The radar

The Binghamton radar (KBGM), 106 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Steuben

When
July 24, 2:10 PM EST to 2:20 PM EST
Where
Steuben County, Thurston
Reported by
Trained Spotter
Coordinates
42.220, -77.270

One inch of rain fell in 20 minutes.

Hail, Madison

When
July 24, 4:55 PM EST
Where
Madison County, Georgetown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.770, -75.720

Heavy Rain, Sullivan

When
July 24, 6:00 PM EST to 7:00 PM EST
Where
Sullivan County, Liberty
Reported by
Trained Spotter
Coordinates
41.800, -74.750

One hour rainfall measured 1.12 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187505, 187503, 187506.